Arizona, 2024Flash Flood in Arizona, August 22, 2024
August 22, 2024 · NWS FGZ · 1 event in 1 county or zone
30 inches per hour. There was a brief lull in activity around daybreak to mid morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms traversed portions of northern Arizona early in the morning with rainfall rates around 0.10-0.30 inches per hour. There was a brief lull in activity around daybreak to mid morning. The the second round of widespread showers and thunderstorms developed by the late morning into early afternoon. Dynamics from an approaching trough helped to enhance storm activity during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 10:48 AM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 22, 10:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1048 AM MST Thu Aug 22 2024
.SYNOPSIS...Very active monsoon conditions will persist through
today as moisture surges northward into the state. After another
round of storms on Friday, the weekend should see a return of
drier conditions across most of northern Arizona.
&&
.UPDATE...Showers have diminished this morning besides for a few,
isolated thunderstorms in southwestern Yavapai County. As cloud
cover continues to clear for the remainder of the morning, expect
scattered showers and thunderstorms to begin to development by
early this afternoon, especially for locations where it was mostly
clear overnight. With this morning's upper air sounding, taken
here at Bellemont, indicating a PWAT value of 0.99" and
saturation from the surface to ~350 mb, atmospheric moisture
remains abundant for today. With decent sfc-6 km shear and CAPE
values, conditions remain unstable as well. Just need some daytime
heating to kick in as clouds continue to clear this morning.
Coverage should become numerous to widespread later this afternoon
with the greatest coverage and chances along and north of the
Mogollon Rim and White Mountains. Prepare for flash flooding,
especially after yesterday's rainfall resulting in saturated
surfaces. A few severe storms are not out of the question as well
with 1.00" hail and strong winds possible. The current forecast is
in good shape with only minor changes to the POPs needed at this
time.
&&
.PREV DISCUSSION /458 AM MST/...Today...Hi-res guidance has a
brief lull in activity for the first part of the morning hours,
before the second round of widespread showers and thunderstorms
develops by the late morning and early afternoon. Remaining debris
cloud from the overnight convection may delay initiation, but
added dynamics from an approaching trough will help to alleviate
this. Nevertheless, the greatest coverage looks to largely be from
the Mogollon Rim and northward with more scattered coverage to
the south over much of Yavapai and Gila counties.
With ample moisture in place, flash flooding will be the primary
threat from these storms. With 0-6 km flow around 15-20 kts, the
residency time of the storms are reduced, outside of training
storms. However, model soundings show good potential very efficient
rainfall rates with a tall skinny CAPE profile and deep warm cloud
layer. Additionally, an already primed environment from prior
rainfall will only increase the risk. Latest HREF PMM guidance hits
at the mainly the Grand Canyon and Glen Canyon areas as the greatest
risk for flash flooding, and to a lesser extent areas to the south
and east along the Mogollon Rim and into portions of Navajo Nation.
Outside of the flash flood threat, a few strong to severe storms
will be possible given the added dynamics from the trough descending
into the Great Basin. Sufficient instability around 1000-2000 J/Kg
combined with modest 0-6 km bulk shear values around 20-30 kts
should help to promote a few stronger storms capable of producing
large hail and damaging winds.
Friday and Saturday...As the trough continues it's approach to
Arizona, moisture is pushed further eastward. Showers and
thunderstorms look to remain, but the greatest coverage will shift
further east each day. Localized flash flooding and a stronger storm
or two will remain a possibility, but certainly not as likely as
today. Cooler temperatures and breezy southwesterly winds are also
expected.
Sunday through Wednesday...For next week, global ensembles continue
indicate a brief downturn in moisture continuing into at least the
start of the week behind the trough. Now for when the moisture
returns, uncertain still remains. High pressure looks to build over
Nevada, which would continue to bring drier air into northern
Arizona and keep precipitation chances at a minimum. The EPS and
CMCE ensembles seem to support this, while the majority of the GEFS
seem to gradually increase moisture through the week (at least
briefly). Nevertheless, as rising heights return to Arizona, warmer
and slightly closer to normal temperatures should return.
&&
.AVIATION...Thursday 22/18Z through Friday 23/18Z...Scattered to
numerous SHRA/TSRA are expected from 19Z-02Z, becoming isolated to
scattered -SHRA thereafter through 06Z. Periods of MVFR/IFR VIS
and CIGS are likely for much of this afternoon and evening. MVFR
CIGS could linger overnight due to scattered BR/FG. Widespread VFR
conditions should return by 15Z with SCT-BKN cloud cover above
8,000 feet AGL. Outside of erratic outflow winds of up to 35 kts
from any storms, anticipate south-southwest winds 10-20 kts,
becoming light southeast winds 5-10 kts after 03Z.
OUTLOOK...Friday 23/18Z through Sunday 25/18Z...Shower and
thunderstorm coverage decreases for Friday and into the weekend
with activity mainly confined to locations along and east of a
KPGA-KFLG-KPAN line. Enhanced southwest winds, 20-30 kts, are
forecast for Friday and Saturday afternoons.
&&
.FIRE WEATHER...Today through Friday...Showers and thunderstorms
will continue this morning and then increase again late morning
through early evening and then decreasing overnight. Heavy rain and
gusty, erratic winds will be the main threats. Otherwise, expect
southerly winds around 5-15 mph. Slight downturn in storm activity
on Friday, but increasing southwest winds with gusts around 20-30
mph.
Saturday through Monday...Scattered showers and thunderstorms
coverage largely confined to eastern Arizona and only isolated
precipitation elsewhere. Southwest winds with 20-30 mph gusts on
Saturday, decreasing to 5-15 mph on Sunday and Monday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ004>007.
&&
PUBLIC...LaGuardia/Humphreys
AVIATION...LaGuardia
FIRE WEATHER...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Aug 22, 9:03 AM MST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
903 AM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood 1 S Carrizo 33.99N 110.29W
08/21/2024 Gila AZ Official NWS Obs
The CRZA3 gauge reported a rapid 2 foot
rise.
&&
RJRLocal storm report, Aug 22, 9:07 AM MST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
907 AM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM Hail 5 W Chino Valley 34.74N 112.53W
08/21/2024 M1.00 Inch Yavapai AZ Public
Report from mPING: Quarter (1.00 in.).
&&
RJRSpecial weather statement, Aug 22, 11:57 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1157 AM MST Thu Aug 22 2024
AZZ006-007-221945-
Coconino Plateau-Grand Canyon Country-
1157 AM MST Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 1245 PM
MST...
At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Supai, or 30 miles west of Hermits Rest, moving northeast at 10
mph.
HAZARD...Torrential rain over Hualapai and Havasu Creeks, wind gusts
up to 40 mph and penny size hail. Flash flooding is
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hualapai Hilltop, Beaver Falls, Little Navajo Falls, Mooney Falls,
Supai, and Havasupai Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 11277 3614 11280 3617 11280 3623 11277
3627 11276 3631 11276 3631 11273 3618 11264
3615 11268
TIME...MOT...LOC 1854Z 235DEG 10KT 3619 11274
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
McCollumFlash Flood, Coconino
- When
- August 22, 12:00 PM MST to 11:00 PM MST
- Where
- Coconino County, 6.89 mi NNW of Havasupai to 6.6 mi NNE of Havasupai
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- Other Federal Agency
- Coordinates
- 36.317, -112.761
Heavy rain fell over the Catract Creek and Havasu Creek drainages. Radar estimated 1-2 of rain fell early in the afternoon of August 22nd. Flash flooding occurred which resulted in many people being evacuated from the campgrounds on the creek, with helicopter evacuations for people stranded at the remote village of Supai. At least 6 homes had flood damage in the Village of Supai. Over 100 campers were stranded in the campground. One person was washed away near the confluence with the Colorado River. Her body was recovered over 18 miles down the Colorado River three days later.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Dust Storm in Arizona, August 22 to 23, 20241 death · $84,000 · 56 kt wind · 19 events
- Flash Flooding and Flood in Utah, August 22 to 25, 20241 death · $106,000 · 1.75 in hail · 14 events
- Damaging Winds in Idaho, August 22 to 23, 2024$920,000 · 64 kt wind · 58 events
- Wildfire in California, August 22 to 25, 2024$140,000 · 5 events
- Lightning Strikes in Florida, August 22, 2024$150,000 · 2 events
- Damaging Winds in Montana, August 22 to 23, 202472 kt wind · 31 events
- Flooding and Damaging Winds in Florida, August 22, 20241 injured · 50 kt wind · 12 events
- Tornadoes and Hail in Colorado, August 22, 20241.75 in hail · 17 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 22, 202451 kt wind · 8 events
- Excessive Heat and Heat in Texas, August 22, 20246 events
- Damaging Winds in Idaho, August 22, 2024$9,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 22, 202478 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213235.